Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Memphis, TN

March 15, 2016Haywood County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 15, 2016, 10:26 PM CDT for Haywood County, Tipton County, Tennessee. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2016, 10:26 PM CDT (03:26 UTC)
Expired
Mar 15, 2016, 10:47 PM CDT
In force
21 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haywood County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 46 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 10:30 PM CDTHAIL 13 S Covington, TNLARGE AMOUNT OF HAIL FELL...BEGAN AS QUARTER SIZE AND DIMINISHED TO PEA SIZE. LOCATION WAS 1 MILE SOUTH OF INTERSECTION OF HWY 14 AND HWY 59 BETWEN COVINGTON AND MASON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS54 KMEG 160326
SVRMEG
TNC075-167-160400-
/O.NEW.KMEG.SV.W.0014.160316T0326Z-160316T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 PM CDT TUE MAR 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TIPTON COUNTY IN WEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN WEST TENNESSEE...

* UNTIL 1100 PM CDT

* AT 1026 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  COVINGTON...MOVING EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE...COVINGTON...BRIGHTON...STANTON...OAKVIEW...GIFT...
  KEELING...IDAVILLE...COTTON LAKE...ASBURY...MORTON HILL...MEUX
  CORNER...SHEPP...SUNNYHILL...CANAAN GROVE...TABERNACLE...CLOPTON...
  HICKORY POINT...TURNPIKE AND ALLENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3569 8918 3545 8919 3542 8972 3559 8972
      3562 8958 3561 8954 3560 8953 3560 8952
      3558 8951 3558 8950 3560 8947 3564 8947
TIME...MOT...LOC 0326Z 252DEG 50KT 3552 8966 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
505 
WWUS54 KMEG 160347
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT TUE MAR 15 2016

TNC075-167-160356-
/O.CAN.KMEG.SV.W.0014.000000T0000Z-160316T0400Z/
TIPTON TN-HAYWOOD TN-
1047 PM CDT TUE MAR 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIPTON AND
SOUTHWESTERN HAYWOOD COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3569 8918 3545 8919 3542 8972 3559 8972
      3562 8958 3561 8954 3560 8953 3560 8952
      3558 8951 3558 8950 3560 8947 3564 8947
TIME...MOT...LOC 0345Z 252DEG 50KT 3561 8933 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:53 PM CDT, 33 minutes earlier.

Area forecast discussion, Mar 15, 9:53 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CDT TUE MAR 15 2016

.UPDATE...

UPDATED TO EXTEND POPS WEST OF THE MISSISSIPPI RIVER THIS EVENING.

&&

.DISCUSSION...

A NEGATIVELY TILTED SHORTWAVE TROUGH MOVING THROUGH THE MIDDLE
MISSISSIPPI VALLEY THIS EVENING WILL CONTINUE TO LIFT OUT TO THE
NORTHEAST AND GRAZE THE MID SOUTH. THE THERMODYNAMIC ENVIRONMENT
REMAINS CONDITIONALLY UNSTABLE AND CONVECTIVE POTENTIAL HAS BEEN
LIMITED FOR MUCH OF THE EVENING BY A STOUT CAPPING INVERSION BASED
AROUND 7.5 KFT. THE CAPPING INVERSION APPEARS TO BE WEAKENING IN
THE VICINITY OF A SURFACE COLD FRONT NEARING THE MISSISSIPPI RIVER
AS OF 0230Z. SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE
FRONT AND IF THE CAPPING INVERSION CAN WEAKEN SUFFICIENTLY...THE
THERMODYNAMIC ENVIRONMENT WOULD BE FAVORABLE FOR STRONG TO SEVERE
STORMS ESPECIALLY ACROSS NORTHWEST TENNESSEE WHERE CAPE VALUES
REMAIN AROUND 1500 J/KG AND MID LEVEL LAPSE RATES ARE AROUND 7.5
C/KM. IF STORMS CAN MATURE...THEN THEY MAY BECOME SEVERE AND BE
CAPABLE OF ISOLATED DAMAGING WINDS AND LARGE HAIL. LOW LEVEL
TURNING OF A STRONG WIND FIELD WHERE LATEST KNQA VAD WIND PROFILER
INDICATES 40 KTS AT 1 KFT AND 60 KTS AT 3 KFT. THIS WOULD BE
SUFFICIENT FOR EVEN AN ISOLATED TORNADO IF CONVECTION CAN DEEPEN
SUFFICIENTLY AND OVERCOME ANY RESIDUAL CAPPING. AGAIN...DEEP
CONVECTION IS CONDITIONAL UPON THE CAP COMPLETELY ERODING WHICH IS
DIFFICULT TO DISCERN AT THIS TIME. PLAN TO ADD STRONG/SEVERE STORM
WORDING INTO THE HWO BUT MENTION CONDITIONAL NATURE.

UPDATED PRODUCTS WILL BE OUT SHORTLY.

JLH

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT TUE MAR 15 2016/

DISCUSSION...
3PM SURFACE MAP SHOWED A THERMAL RIDGE EXTENDING NORTH THROUGH THE
LOWER AND MIDDLE MS RIVER VALLEY...AHEAD OF A COLD FRONT DROPPING
SOUTH THROUGH MO. WITH SURFACE DEWPOINTS IN THE LOWER 60S... MIXED
LAYER MUCAPES IN EXCESS OF 1000 J/KG PREVAILED OVER EASTERN AR.
HOWEVER...A STEEP ELEVATED INVERSION BELOW 850MB WAS CAPPING DEEP
CONVECTION...AND EVEN SUPPRESSING CUMULUS FORMATION.

BY THE TIME THE FRONT REACHES WEST TN/NORTH MS IN THE EARLY
EVENING...THIS CAP WILL EVENTUALLY WEAKEN BUT NOT ERODE COMPLETELY
UNDER MIDLEVEL HEIGHT FALLS. FRONTAL FORCING MAY BE SUFFICIENT
FOR A FEW STORMS...ROOTED IN AN ELEVATED LAYER ABOVE THE BOUNDARY
LAYER INVERSION. WITH MIDLEVEL LAPSE RATES INITIALLY NEAR
7.5C/KM... LARGE HAIL MAY BE POSSIBLE WITH THE STRONGEST CELLS
EAST AND SOUTH OF THE MEMPHIS METRO.

ONCE THE COLD FRONT PASSES THROUGH THIS EVENING... COOLER AND MORE
SEASONAL MID MARCH WEATHER WILL PREVAIL OVER THE MIDSOUTH. TODAY/S
12Z GFS AND ECMWF RUNS SHOWED BEST CHANCES OF RAIN WILL OCCUR NEAR
THE GULF COAST...WHERE RELATIVELY FAST WESTERLIES OVERSPREAD A
WARM AND HUMID GULF AIRMASS. A LOW END CHANCE OF RAIN WILL BE
ASSOCIATED NORTHERN BRANCH UPPER LOW DROPPING FROM THE UPPER
MIDWEST INTO THE OHIO VALLEY FRIDAY/SATURDAY. OTHERWISE... CLOUDY
AND COOLER OVER THE MIDSOUTH FOR THE UPCOMING WEEKEND...BEHIND A
FRIDAY COLD FRONTAL PASSAGE.

PWB

&&

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS TO PERSIST WITH THE ONLY EXCEPTION BEING A TEMPO
MVFR LAYER AT TUP. COLD FRONT WILL PUSH THROUGH THE SITES EARLY
WITH BROKEN LINE OF SHOWERS AND A FEW THUNDERSTORMS. HAVE LEFT
VCTS OUT OF MEM...MKL...AND JBR DUE TO A LOWER PROBABILITY...BUT
KEPT THE REMARK IN AT TUP. GUSTY SOUTH TO SOUTHWEST WINDS WILL
VEER WESTERLY...WITH SPEEDS OF 6-10 KTS.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 15, 10:00 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT TUE MAR 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-170500-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1000 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS TONIGHT ACROSS
AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. THIS SEVERE WEATHER
THREAT REMAINS ISOLATED AND CONDITIONAL. THIS THREAT MAY BE
REALIZED IF A CAPPING INVERSION ERODES COMPLETELY AND ALLOWS FOR
VIGOROUS THUNDERSTORM UPDRAFTS. THIS STILL REMAINS UNCERTAIN...BUT
RESIDENTS ACROSS THE MID SOUTH ARE URGED TO MONITOR THE LATEST
WEATHER CONDITIONS AND BE PREPARED IF WARNINGS ARE ISSUED FOR YOUR
LOCATION.

IF THUNDERSTORMS CAN BECOME SEVERE TONIGHT...THE PRIMARY THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANY
SEVERE WEATHER POTENTIAL SHOULD DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN LOCALIZED AREAS TONIGHT ALONG
AND EAST OF THE MISSISSIPPI RIVER.

JLH

In the hours before

Special weather statement, Mar 15, 9:50 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT TUE MAR 15 2016

MOZ113-115-TNZ001-160315-
PEMISCOT MO-DUNKLIN MO-LAKE TN-
950 PM CDT TUE MAR 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WEST TENNESSEE...

AT 950 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER DEERING...OR NEAR
HAYTI...MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PEMISCOT...SOUTHEASTERN DUNKLIN AND LAKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3640 8936 3635 8941 3628 8942 3608 8996
      3630 8996 3639 8975 3642 8971 3640 8967
      3640 8959 3634 8953 3638 8951 3642 8954
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 0250Z 244DEG 54KT 3623 8986
Special weather statement, Mar 15, 9:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CDT TUE MAR 15 2016

ARZ028-TNZ048-049-160330-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
953 PM CDT TUE MAR 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 PM CDT FOR...

SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
CENTRAL TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...

AT 953 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR JOINER...OR 7 MILES
SOUTHWEST OF WILSON...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN MISSISSIPPI...CENTRAL TIPTON AND SOUTHWESTERN
LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3540 8974 3540 8978 3539 8987 3540 9004
      3538 9008 3541 9011 3541 9013 3540 9014
      3538 9014 3538 9017 3539 9018 3542 9017
      3543 9015 3544 9023 3569 9009 3576 8971
TIME...MOT...LOC 0253Z 244DEG 54KT 3547 9011
Special weather statement, Mar 15, 10:23 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CDT TUE MAR 15 2016

TNZ048>051-160400-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-CROCKETT TN-
1023 PM CDT TUE MAR 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 PM CDT FOR...

EASTERN TIPTON COUNTY IN WEST TENNESSEE...
CENTRAL LAUDERDALE COUNTY IN WEST TENNESSEE...
HAYWOOD COUNTY IN WEST TENNESSEE...
SOUTHWESTERN CROCKETT COUNTY IN WEST TENNESSEE...

AT 1023 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BRIGHTON...OR NEAR
COVINGTON...MOVING EAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN TIPTON...CENTRAL LAUDERDALE...HAYWOOD AND
SOUTHWESTERN CROCKETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3577 8931 3577 8929 3575 8927 3575 8922
      3574 8918 3541 8919 3541 8973 3574 8971
      3580 8935
TIME...MOT...LOC 0323Z 252DEG 50KT 3552 8970
Local storm report, Mar 15, 10:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             FORT PILLOW STATE PARK  35.63N 89.85W
03/15/2016  E0.88 INCH       LAUDERDALE         TN   TRAINED SPOTTER

            PENNY TO TO NICKEL SIZED HAIL AND ESTIMATED WINDS TO 55
            MPH...VICINITY OF FORT PILLOW AND FULTON.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:50 PM CDTSpecial Weather StatementMEGLake25 min
Mar 15, 9:53 PM CDTSpecial Weather StatementMEGTipton37 min
Mar 15, 10:23 PM CDTSpecial Weather StatementMEGHaywood37 min
Mar 15, 10:31 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.